Torsades de Pointes Presenting as Seizures

Case Presentation

A 78-year-old male was being treated for suspected heart failure on a general medical ward, having previously been admitted with recurrent falls. He was transferred to a Geriatric Medicine unit for further assessment/rehabilitation. Medication included furosemide 200 mg daily and ciprofloxacin 250 mg twice daily, the latter having been prescribed following the aspiration of an infected renal cyst. The following day, nursing staff observed repetitive, short-lived episodes of generalized mild myoclonic jerks. The patient remained conscious during these episodes. Electrocardiograms (ECGs) at this stage were normal. Echocar-diography confirmed preserved left and right ventricular contraction. Routine biochemistry revealed serum potassium of 2.9 mEq/L (reference range, 3.3-5.1 mEq/L), magnesium 1.26 mEq/L (reference range, 1.3-2.1 mEq/L), and corrected calcium 7.8 mg/dL (reference range, 8.6-10.2 mg/dL). Other electrolytes and creatinine were normal. Oral supplementation with potassium chloride, calcium carbonate, and magnesium sulfate was instituted. Furosemide was discontinued.

24-hour Holter monitorOne week later, the patient developed repeated tonic-clonic seizures with loss of consciousness and a post-ictal phase. Magnetic resonance imaging (MRI) brain scan was normal. However, a cardiac monitor revealed a short run of ventricular bigeminy. At this point, ECG was abnormal with prolongation of the QT interval (QT/QTc 524/517 ms). Subsequent 24-hour Holter monitor revealed runs of polymorphic ventricular tachycardia occurring prior to the seizure episodes (Figure). Despite oral supplementation, repeat biochemistry showed serum potassium 2.9 mEq/L, magnesium 1.26 mEq/L, and corrected calcium 8.04 mg/dL. These were corrected by intravenous electrolyte replacement, and the seizures then ceased.

Discussion

In this case, we conclude that the seizures were secondary to repeated episodes of torsades de pointes (TdP) as a consequence of acquired long QT syndrome (LQTS). Principally this was due to electrolyte disturbance, but ciprofloxacin has also been implicated.1 Any diuretic may cause electrolyte disturbances and increase the risk of TdP.2 Current evidence suggests that there may be a genetic predisposition to acquired LQTS and subsequent arrhythmias. These persons are carriers of mutations associated with LQTS, a subclinical form of the congenital syndrome.3

TdP may be asymptomatic, but if occurring frequently can cause syncopal attacks due to decreased cardiac output and, if sustained, cerebral hypoxia and resultant seizures.4 Ventricular bigeminy may be considered as impending TdP, and this may mask QT prolongation as the ventricular extrasystole conceals the last part of the QT segment.3 This may suggest that in some individuals the QT interval may be an unreliable predictor of risk. Intravenous magnesium sulfate is recommended as first-line treatment. Thereafter, the most important measure is the removal of any torsadogenic agent. Potassium supplements must be given to ensure a potassium serum concentration of 4.5 mEq/L, thus increasing efflux of potassium ions from myocardial cells resulting in quicker repolarization. DC shock is required if TdP degenerates to ventricular fibrillation. Other treatment options in the acute setting include cardiac overpacing and/or isoproterenol, a B-adrenergic stimulator.

The presenting signs and symptoms of acquired LQTS, caused by the delay of repolarization of the ventricle, are often misdiagnosed as epilepsy due to the presentation of syncope in the absence of organic disease.3 Silent gene carriers may present at a later stage in life; hence, screening of patients and their relatives may become a part of future medical assessments.

The authors report no relevant financial relationships. Dr. Galea is from General Medicine, Gilbert Bain Hospital, Lerwick, Shetland; Dr. Rochow and Dr. O’Reilly are from the Department of Medicine for the Elderly, Woodend Hospital, Aberdeen; and Dr. Small is from Cardiology, Aberdeen Royal Infirmary, Aberdeen, Scotland.